North Dakota, 2010

Hail in North Dakota, August 30, 2010

August 30, 2010 · NWS FGF · 2 events in 2 counties and zones

A deep trough had set up over the Rocky Mountains, with an amplified south-southwest flow over the central Dakotas. An upper level disturbance ejected out of the base of the trough and moved up into the central Dakotas with a favorable upper level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A deep trough had set up over the Rocky Mountains, with an amplified south-southwest flow over the central Dakotas. An upper level disturbance ejected out of the base of the trough and moved up into the central Dakotas with a favorable upper level jet. The combination of these factors helped to spawn thunderstorms between Carrington and Devils Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 30, 1:45 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 30, 1:45 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
245 AM CDT MON AUG 30 2010

.DISCUSSION...

THE MAIN CHALLENGE WILL BE THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK
THIS AFTERNOON AND TONIGHT. A STRONG SHORTWAVE IN THE WATER VAPOR
IMAGERY IS ROUNDING THE BASE OF THE TROUGH THIS MORNING IN SW
UTAH...AND THIS WAVE WILL LIKELY FOCUS AFTERNOON/EVENING
CONVECTION OVER THE AREA. A WELL DEFINED SFC BOUNDARY CONTINUES TO
REMAIN ACROSS THE REGION FROM NEAR JMS- GFK- FGN. THE NAM HAS
DEPICTED THIS BOUNDARY VERY WELL AND THE OVERALL EVOLUTION OF
FEATURES THROUGH THE EVENT SEEM REALISTIC...SO WILL FOLLOW WITH
MOST MODELS IN GOOD AGREEMENT.

FOR TODAY/TONIGHT...EXPECT THE BOUNDARY TO RETURN AS A WARM FRONT ONCE
AGAIN AS A SHORTWAVE APPROACHES FROM THE SW. TEMPS WILL BE VERY
TRICK AND THE NAM DEPICTS MID 60S NORTH TO LOW 90S IN THE SOUTH.
THIS MAY BE A LITTLE EXTREME...BUT EXPECT A LARGE TEMP GRADIENT OF
AROUND 25-30 DEGREES IN A FAIRLY SHORT DISTANCE. SOUTHERLY WINDS
WILL ALSO INCREASE ONCE AGAIN IN THE SOUTH AND GUST TO AROUND 40
MPH AT TIMES...SO CLOSE TO WIND ADVISORY CRITERIA ONCE AGAIN.

THE MAIN HAZARD TODAY AND TONIGHT WILL BE THE POTENTIAL FOR SEVERE
WEATHER. GIVEN THE STRENGTH OF SFC FORCING...INCREASING SHEAR
PROFILES ALONG AND NORTH OF THE BOUNDARY AND MODERATE
INSTABILITY...SEVERE WEATHER MAY BECOME LIKELY AFTER 18Z TODAY AND
CONTINUE THROUGH 06Z TONIGHT. SPC HAS A SLIGHT RISK FOR THE ENTIRE
REGION...AND WILL MENTION SEVERE IN THE GRIDS FOR ALL AREAS FROM
18-06Z. MOST MODELS DEVELOP A CLOSED SFC LOW AND TRACK IT ALONG
THE BOUNDARY FROM JUST NW OF JMS TO JUST NW OF GFK THEN INTO
CANADA. THE BEST TORNADIC THREAT WOULD BE ALONG AND JUST NORTH OF
THE LOW...WITH PORTIONS OF EASTERN ND POSSIBLY IN THE FAVORED
TORNADO POTENTIAL AREA GIVEN STORM RELATIVE HELICITIES OVER 300
AND INCREASING 0-1KM SHEAR VALUES OVER 30KT AFTER 21Z. IF
SUPERCELLS CAN BECOME DISCRETE FOR A FEW HOURS AFTER INITIATION...THIS
WOULD INCREASE THE TORNADIC THREAT. EXPECT STORMS TO TRANSITION
FAIRLY QUICKLY TO MORE OF A LINEAR MODE THIS EVENING WITH
WINDS/HAIL BECOME THE MAIN THREAT WITH THE LLJ INCREASING TO 60KT
AFTER DARK. PWATS INCREASE TO AROUND 2 INCHES AS WELL BY 00Z...SO
HEAVY RAIN AND ANY TRAINING ECHOES WILL NEED TO BE WATCHED. THE
AREA HAS BEEN DRY OF LATE AND 1HR FLASH FLOOD GUIDANCE VALUES ARE
OVER 3 INCHES IN ALL AREAS.

NEEDLESS TO SAY...WE WILL MENTION THIS IN THE HWO AND DO A TOP
NEWS STORY ON OUR HOMEPAGE.

ON TUESDAY...DRIER AIR WILL ADVECT IN ALONG WITH COOLER
CONDITIONS. THERE COULD BE ANOTHER SHORTWAVE IN CYCLONIC FLOW WITH
A LOW CHANCE FOR A SHOWER OR THUNDERSTORM IN THE EAST.

FOR WED/THU...ANOTHER SHORTWAVE WILL APPROACH AND BRING THE THREAT
FOR SHOWERS AND THUNDERSTORMS. HAVE INCREASED POPS FOR WED NIGHT
SINCE MODELS ARE IN VERY GOOD AGREEMENT DURING THIS TIMEFRAME FOR
MORE ORGANIZED CONVECTIVE THREAT.

&&

.AVIATION...

A BAND OF MVFR/IFR CIGS IS DRIFTING DOWN FROM CANADA...AND WILL
MOVE INTO THE NORTHERN TAF SITES THIS MORNING. THERE COULD ALSO BE
SOME PATCHY FOG NEAR THE SFC WIND SHIFT THIS MORNING...AND WILL MONITOR.
THIS CLOUD BAND SHOULD STALL AND RETURN TO THE NORTH LATER THIS
MORNING ONCE SOUTHERLY WINDS INCREASE WITH GUSTS OVER 30KT NEAR
FARGO TODAY...WITH LIGHTER WINDS ELSEWHERE. SHOWER AND
THUNDERSTORM THREAT WILL ALSO INCREASE LATER THIS AFTERNOON AND
EVENING AFTER 21Z. THERE WILL ALSO BE THE THREAT FOR STRONGER
WINDS NEAR ANY STORMS THIS EVENING...AND SOMETHING TO MONITOR FOR
LATER SHIFTS ONCE STORMS DEVELOP.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Aug 30, 3:40 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
440 AM CDT MON AUG 30 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-310945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
440 AM CDT MON AUG 30 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS MORNING OVER THE DEVILS LAKE
BASIN...THEN MOVE INTO THE REST OF EASTERN NORTH DAKOTA BY LATE
AFTERNOON. THUNDERSTORM WILL THEN MOVE INTO WEST CENTRAL AND
NORTHWEST MINNESOTA THIS EVENING. SOME STORMS WILL LIKELY BECOME
SEVERE FROM 5 PM UNTIL MIDNIGHT...WITH THE BIGGEST THREAT FROM DAMAGING
WINDS AND LARGE HAIL. THERE WILL BE A THREAT FOR ISOLATED
TORNADOES ABOUT 20 MILES EITHER SIDE OF A VALLEY CITY TO GRAND
FORKS TO HALLOCK LINE LATE THIS AFTERNOON AND EVENING. HEAVY RAIN
WILL ALSO ACCOMPANY ANY THUNDERSTORM...AND LOCALIZED PONDING AND
SOME MINOR FLOODING OF URBAN AND POORLY DRAINED AREAS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

DK

The radar

The Fargo/Grand Forks radar (KMVX), 137 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eddy

When
August 30, 4:54 AM CST
Where
Eddy County, 0.47 mi W of New Rockford
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
47.680, -99.140

Hail, Benson

When
August 30, 5:25 AM CST
Where
Benson County, 0.93 mi W of Tokio
Measured
1 in hail
Reported by
Public
Coordinates
47.920, -98.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247821, 247822.